Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 81, NWS Cleveland, OH

May 18, 2004Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 18, 2004, 4:48 PM EDT for Medina County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 4:48 PM EDT (20:48 UTC)
Expired
May 18, 2004, 5:45 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Medina County, OH

The radar

The Cleveland radar (KCLE), 27 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 182048
SVRCLE
OHC103-182145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEDINA COUNTY IN NORTHEAST OHIO...

* UNTIL 545 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF MEDINA...MOVING EAST AT 15
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNSWICK

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4116 8168 4107 8208 4112 8214 4114 8207
          4119 8206 4119 8196 4127 8197 4127 8168

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:31 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 18, 2:31 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
231 PM EDT TUE MAY 18 2004

.DISCUSSION...
ON THE FENCE ABT PSBL FLOOD WATCH TNGT AS CDFNT SLOLY SAGS S TO NR
THE OH RVR. PW RUNNING ARND 1.5 INCH...SO HVY RA WL LIKELY OCCUR IN
PLACES. HWVR...MOST AREAS WL HV HAD ARND A 20 HR BREAK FM LAST
PRECIP SO SHUD BE ABLE TO HANDLE ANOTHER BRIEFLY HVY RA. LEANING TO
NOT ISSUING ATTM BUT WL DEPEND ON COORD.  SVR TSTM WATCH TIL 00Z WL
COVER LATE AFTN AND EVE SVR THREAT.  ON WED...CURRENT FCST HAS CHC
TRW FOR SRN HALF OF CWA.  GUIDANCE POPS LOW IN THE N ON WED.
CONCERNED THAT OVERRUNNING CONVECTION MAY STIL GET BACK INTO NRN
COS BEFORE END OF THE DAY WED AS WRMFNT BGNS NWRD PUSH. SML CHC WED
NITE AS FNT MOVS BACK NE ACRS AREA. WRM SECTOR ON THU PROVIDES
PLENTY OF INSTABILITY. WOULDNT BE SUPRISED TO SEE SOME SVR WX AGAIN
AS NEXT CDFNT APCHS.

.XTDD DISCUSSION...
WX PATTERN DURG XTDD WL CONT WITH A SERIES OF WVS OF LOW PRES MOVG
GNLY NE THRU GRTLKS PUSHING AND PULLING A FRONTAL BNDRY BACK AND
FORTH ACRS CWA WITH THE FNT NEVER GETTING A SIG DISTANCE N OR S OF
CWA. MSTR POOLING ALG THE FNT WL REQUIRE PROLONGED FCST OF CHC
SHRA/TSRA THRUT TIME PD.  THERE MAY BE A FEW DRY 12 HR PDS SOMEWHERE
IN THERE AS IT PLAYS OUT BUT ATTM DONT SEE ENUF OF A WINDOW TO PUT
IN THAT TYPE OF FINE-TUNING.  WRM AND MUGGY CONDS WL BE THE RULE
THRU NEXT TUE AS AMS RMNS WRM UNDER PREDOMINATE S TO SWLY FLOW. BIG
CHGS APPEAR ON HORIZON FOR WED AS UPR TROF BGNS TO MOV IN WITH MUCH
COLDER AIR WHICH WL LIKELY HANG ARND LONG ENUF TO MAKE FOR ANOTHER
MISERABLE MEMORIAL DAY WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SVR TSTM WATCH TIL 00Z FOR ALL COS XCPT 003-007.
PA...SVR TSTM WATCH TIL 00Z.

&&
Hazardous weather outlook, May 18, 5:19 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT TUE MAY 18 2004

OHZ003-006>014-017>019-089-PAZ001>003-191114-
ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH-
ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH-
NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-
WOOD OH-
INCLUDING THE CITIES OF...ASHTABULA...BOWLING GREEN...CHARDON...
CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...FREMONT...
JEFFERSON...LORAIN...MEADVILLE...NORWALK...PAINESVILLE...
PORT CLINTON...SANDUSKY...TIFFIN AND TOLEDO
519 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AS A COLD
FRONT APPROACHES FROM THE NORTH.

.DAYS TWO THROUGH SEVEN...

A THREAT OF THUNDERSTORMS ARE IN THE FORECAST THROUGH MONDAY...SOME
OF THEM COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ANYTIME THIS AFTERNOON.

OHZ020>023-027>033-036>038-047-191114-
ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH-
TRUMBULL OH-WAYNE OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...BUCYRUS...CANTON...
MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD...
MOUNT VERNON...RAVENNA...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
519 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
A COLD FRONT MOVES IN. HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY TONIGHT
AS THE FRONT BECOMES STATIONARY AND A LOW PRESSURE AREA MOVES ALONG
IT. THIS COULD CAUSE FLOODING. THIS POTENTIAL FOR FLOODING WILL NEED
TO BE MONITORED.

.DAYS TWO THROUGH SEVEN...

A THREAT OF THUNDERSTORMS IS IN THE FORECAST THROUGH MONDAY. SOME OF
THE THUNDERSTORMS COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE
MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY MID-AFTERNOON.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:16 PM EDTSevere Thunderstorm WarningCLEHolmes59 min
May 17, 8:38 PM EDTSevere Thunderstorm WarningCLEPortage67 min
May 17, 8:43 PM EDTSevere Thunderstorm WarningCLEMahoning62 min
May 17, 9:17 PM EDTSevere Thunderstorm WarningCLEStark28 min
May 18, 3:00 PM EDTSpecial Marine WarningCLE90 min
May 18, 3:00 PM EDTSpecial Marine WarningCLE90 min
May 18, 3:15 PM EDTSevere Thunderstorm WarningCLEMorrow60 min
May 18, 3:20 PM EDTSevere Thunderstorm WarningCLEErie55 min
May 18, 3:25 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot65 min
May 18, 3:49 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina56 min
May 18, 3:53 PM EDTSevere Thunderstorm WarningCLEKnox52 min
May 18, 4:13 PM EDTSevere Thunderstorm WarningCLEHuron47 min
May 18, 4:40 PM EDTSevere Thunderstorm WarningCLELorain50 min
May 18, 4:47 PM EDTSevere Thunderstorm WarningCLEPortage, Summit43 min
May 18, 4:52 PM EDTSevere Thunderstorm WarningCLECrawford38 min
May 18, 5:00 PM EDTTornado WarningCLEMarion60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.